Could Statin Use Put Your Eyes at Risk?

by
Filed Under: Vision Health, Heart Health, Cholesterol
Last Reviewed 02/06/2014

Could Statin Use Put Your Eyes at Risk?

Need another reason to avoid cholesterol-lowering statins like the plague? Now, statins have been linked to cataracts.

Researchers at the University of Waterloo studied almost 6,400 patients seen at their optometry clinic from 2007–2008. Fifty-six percent of patients with type 2 diabetes were taking statins compared to 16 percent without diabetes. Both diabetes and statin use significantly increased the rate of age-related cataracts.

They found that a diabetes sufferer has an 82% increased risk of developing cataracts. A statin user’s risk is increased by 57%. But, when they adjusted for other factors like sex, smoking, high blood pressure, etc., the risk of developing cataracts was the same for statin users as it was for someone with type 2 diabetes. 

It makes you wonder how many doctors are telling their patients these facts. If patients knew the facts, I would imagine sales of statins would suffer. 

There are many ways to control your cholesterol naturally, which I urge you to try before resorting to statins.  

Because, quite frankly, cataracts are only the tip of the iceberg when it comes to statin side effects.

You May Also Be Interested In:

Related Articles & Categories
Enjoy What You've Just Read?

Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides from Dr. Williams!

blog comments powered by Disqus